Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
BackgroundThe neuroleptic malignant syndrome is an uncommon but dangerous complication characterized by hyperthermia, autonomic dysfunction, altered mental state, hemodynamic dysregulation, elevated serum creatine kinase, and rigor. It is most often caused by an adverse reaction to anti-psychotic drugs or abrupt discontinuation of neuroleptic or anti-parkinsonian agents. To the best of our knowledge, it has never been reported following the common practice of discontinuation of anti-parkinsonian drugs during the pre-operative preparation for deep brain stimulation surgery for Parkinson's disease.Case presentationWe present the first case of neuroleptic malignant syndrome associated with discontinuation of anti-parkinsonian medication prior to deep brain stimulation surgery in a 54-year-old Caucasian man.ConclusionThe characteristic neuroleptic malignant syndrome symptoms can be attributed to other, more common causes associated with deep brain stimulation treatment for Parkinson's disease, thus requiring a high index of clinical suspicion to timely establish the correct diagnosis. As more centers become eligible to perform deep brain stimulation, neurologists and neurosurgeons alike should be aware of this potentially fatal complication. Timely activation of the deep brain stimulation system may be important in accelerating the patient's recovery.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.